Cautionary Tales

Editor's Note: Our president-elect, Sue Kost, suggested “Cautionary Tales” as an idea for an ongoing newsletter column and has contributed the first submission. The goal of the column is to provide a forum for sharing sedation-related mishaps in hopes that others can avoid the same mistakes. The format is intended to be casual; references are welcomed but not required. Of course, names, ages and other exact details may be altered in order to maintain HIPAA compliance.

Many thanks to Dr. Richard Strauss from Gundersen Health System in La Crosse, WI, for submitting the following case (which occurred many years ago):

Venous Air Embolism Via Peripheral IV

Case submitted by Richard Strauss, MD
Commentary by Patricia Scherrer, MD

“A toddler was being sedated routinely with propofol for brain MRI, but before the patient entered the scanner, he/she had severe bradycardia/apnea.  Some air was seen at the end of the four-extension-set tubing.  The child was positioned head down, and he/she recovered without CPR.  There was no other reasonable cause for the sudden change other than the air in the IV and then in the heart.”

Venous air embolism is a potentially catastrophic complication associated with any IV injection or infusion.  Air embolism is clinically more common with central venous catheters and is most commonly associated with detachment of catheter connections to subclavian or IJ catheters in spontaneously breathing patients, when negative intrathoracic pressure can draw air into the venous system.  Upright positioning worsens this risk because central venous pressure then drops below atmospheric pressure.

Fortunately, a significant amount of air can be removed from vasculature in the lung, where gas diffuses across the arteriolar wall and into the alveoli.  However, larger quantities of air, particularly if delivered in a single amount at high rate, can overwhelm the removal capacity of the pulmonary vasculature.  If a sufficient quantity of air is delivered, it may create an “air lock” in the RV outflow tract, leading to obstructive cardiovascular collapse.  Smaller bubbles can lodge in the pulmonary arteriolar circulation, impeding blood flow and increasing pulmonary vascular resistance, decreasing cardiac output, and causing myocardial ischemia.  Occasionally, air bubbles travel through the pulmonary circuit and out into the systemic circulation, where they can cause end organ ischemia.

Immediate signs of venous air embolism can include a gasp or cough when air enters the pulmonary circulation, tachy- or bradycardia, hypotension, wheezing, crackles, and acute cardiorespiratory failure.  Imaging studies (other than VQ scanning and pulmonary angiography) are typically unremarkable unless massive amounts of air are entrained.  If monitored, end tidal CO2 will fall abruptly due to the sudden increase in physiologic dead space.

Immediate management should follow PALS algorithm therapy, including high flow oxygen to increase the rate at which the embolized air reabsorbs.  The patient should be positioned in Trendelenburg or left lateral decubitus position to minimize further embolization from the right ventricle.  Volume loading helps to restore end organ perfusion.  Hyperbaric oxygen is the definitive therapy for patients with evidence of ongoing cardiorespiratory compromise and/or end organ damage.

Minor amounts of intravascularly delivered air are common, cause no symptoms, and are self-resolving due to the absorption process described above.  A 2007 case report of an infant who died from a peripheral IV infusion-associated air embolism found only 7 other such documented cases in infants and young children.  One included a 4-week-old baby who developed oxygen desaturation, bradycardia, and hypotension following inadvertent peripheral IV administration of approximately 12 mL (3.5 mL/kg) of air.  This previously healthy infant, receiving a first dose of IV antibiotics for fever, required approximately 2 minutes of CPR but was back to pre-event baseline by 15 minutes afterwards.  Animal studies have demonstrated that approximately 0.5 mL/kg /minute of air delivered to the central venous circulation can generate cardiovascular instability.  There is no clearly defined maximum value in humans, especially in children, but in adults it seems that approximately 50-100 mL of air can exceed the removal capabilities.  However, there are numerous case reports of large volume air embolism, even 200-300 mL, in adults who remained asymptomatic. 

Bottom line – a little air in the IV is very well tolerated, but a lot of air can create a whole lot of problems.

Questions for our readers regarding this case:

  • For propofol or other sedative infusions, are folks utilizing air filters?
  • Or, does everyone check and re-check the syringe and tubing for bubbles or longer segments of air?

Please send additional commentary to editor@pedsedation.org and we’ll include follow up responses in the next edition of the SPS News.

References:

  1. Levi I et al.  Peripheral intravenous infusion – another cause of air embolism.  Acta Paediatr 1996; 85:385-386.
  2. O’Dowd LC, Kelly MA.  Air embolism.  UpToDate, 7/2016.
  3. Sowell MW et al.  Infant death due to air embolism from peripheral venous infusion.  J Forensic Sci 2007; 52:183-188.

Patricia D. Scherrer, MD

Back to top